Alert archive / West Virginia / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 138, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Aug 9, 2000, 1:11 PM EDT for Roane County, West Virginia. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 9, 2000, 1:11 PM EDT (17:11 UTC)
- Expired
- Aug 9, 2000, 1:45 PM EDT
- In force
- 34 min
- Issued by
- NWS Charleston, WV
- Area
- Whole counties
County Roane County, WV
The radar
The Charleston,WV radar (KRLX), 55 km from the middle of the area, began a volume at 17:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 1:30 PM EDT | Thunderstorm Wind | Looneyville, WV |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 9, 10:30 AM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 5.2 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 270 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 706 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
698
WUUS51 KRLX 091711
SVRCRW
WVC013-085-087-091745-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
111 PM EDT WED AUG 9 2000
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ROANE COUNTY IN WEST VIRGINIA...
CALHOUN COUNTY IN WEST VIRGINIA...
RITCHIE COUNTY IN WEST VIRGINIA...
* UNTIL 145 PM EDT...
* AT 101 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A LINE OF
SEVERE THUNDERSTORMS FROM 10 MILES NORTHWEST OF GRANTSVILLE TO 14
MILES SOUTHWEST OF SPENCER...MOVING SOUTHEAST AT 20 MPH.
.
<<CALL TO ACTION>>THIS STORM HAS A HISTORY OF PRODUCING DAMAGING
WINDS AND LARGE HAIL.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.
$$
LAT...LON 3915 8112 3905 8124 3904 8116 3895 8127
3892 8127 3890 8132 3892 8140 3882 8152
3865 8154 3855 8147 3853 8119 3872 8099
3879 8107 3894 8101What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 11:18 AM EDT, 1 hour 53 minutes earlier.
Area forecast discussion, Aug 9, 11:18 AM EDT, 1 hour 53 minutes before
WVZ005>011-013>020-024>040-046-047-OHZ066-067-075-076-083>087-
KYZ101>103-105-VAZ003-004-100318-
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1118 AM EDT WED AUG 9 2000
WATCHES ALL OVER THE PLACE. APPEARS MAIN PLAYER THIS AFTERNOON WILL
BE THE FAST MOVING MCS ROCKETING EAST-SOUTHEAST ACROSS OHIO AND
EXTREME NORTHEAST KENTUCKY. SO RAISED POPS THIS AFTERNOON
EVERYWHERE...AND LOWERED TEMPS THIS AFTERNOON ESPECIALLY OVER THE
WEST.
.RLX...
WV...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR ZONES
WVZ005>006...WVZ013>015...WVZ024>027...WVZ033>037.
SEVERE THUNDERSTORM WATCH UNTIL 400 PM EDT THIS AFTERNOON FOR ZONES
WVZ006>011...WVZ014>019...WVZ027.
VA...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR ZONES
VAZ003>004.
KY...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR ZONES
KYZ102>103...KYZ105.
SEVERE THUNDERSTORM WATCH UNTIL 400 PM EDT THIS AFTERNOON FOR
ZONES KYZ101.
OH...SEVERE THUNDERSTORM WATCH UNTIL 400 PM EDT THIS AFTERNOON FOR
ZONES OHZ066-067...OHZ075-076...OHZ084-087.
.END/JMVIn the hours before
Local storm report, Aug 9, 12:23 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1223 PM EDT WED AUG 09 2000
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1221 PM JACKSON OH .75 INCH HAIL
08/09/00 JACKSON EVENT OCCURRED BETWEEN
1206 PM AND 1221 PM
1235 PM PRICHARD WV FUNNEL CLOUD
08/09/00 WAYNE EVENT OCCURRED BETWEEN
1220 PM AND 1235 PM
1256 PM RIPLEY WV WIND DAMAGE
08/09/00 JACKSON TREES DOWN.
EVENT OCCURRED BETWEEN
1241 PM AND 1256 PMLocal storm report, Aug 9, 12:56 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1223 PM EDT WED AUG 09 2000
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1221 PM JACKSON OH .75 INCH HAIL
08/09/00 JACKSON EVENT OCCURRED BETWEEN
1206 PM AND 1221 PM
1235 PM PRICHARD WV FUNNEL CLOUD
08/09/00 WAYNE EVENT OCCURRED BETWEEN
1220 PM AND 1235 PM
1256 PM RIPLEY WV WIND DAMAGE
08/09/00 JACKSON TREES DOWN.
EVENT OCCURRED BETWEEN
1241 PM AND 1256 PMLocal storm report, Aug 9, 1:00 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0100 PM EDT WED AUG 09 2000
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0100 PM RIPLEY WV WIND DAMAGE
08/09/00 JACKSON TREES DOWN.
EVENT OCCURRED BETWEEN
1245 PM AND 0100 PM
0102 PM RAVENSWOOD WV FUNNEL CLOUD
08/09/00 JACKSON EVENT OCCURRED BETWEEN
1247 PM AND 0102 PM
0110 PM RAVENSWOOD WV .50 INCH HAIL
08/09/00 JACKSON EVENT OCCURRED BETWEEN
1255 PM AND 0110 PMThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 12:28 PM EDT | Severe Thunderstorm Warning | RLX | Mason | 47 min |
| Aug 9, 12:46 PM EDT | Severe Thunderstorm Warning | RLX | Jackson | 44 min |
| Aug 9, 12:53 PM EDT | Severe Thunderstorm Warning | RLX | Putnam | 37 min |
| Aug 9, 1:00 PM EDT | Severe Thunderstorm Warning | RLX | Cabell | 45 min |
| Aug 9, 1:11 PM EDT | Severe Thunderstorm Warning | RLX | Calhoun, Ritchie | 34 min |
| Aug 9, 1:18 PM EDT | Severe Thunderstorm Warning | RLX | Kanawha | 42 min |
| Aug 9, 1:31 PM EDT | Severe Thunderstorm Warning | RLX | Harrison | 44 min |
| Aug 9, 1:34 PM EDT | Severe Thunderstorm Warning | RLX | Lincoln | 41 min |
| Aug 9, 1:40 PM EDT | Severe Thunderstorm Warning | RLX | Boone | 35 min |
| Aug 9, 1:53 PM EDT | Severe Thunderstorm Warning | RLX | Braxton, Fayette, Nicholas, Webster | 37 min |
| Aug 9, 1:53 PM EDT | Severe Thunderstorm Warning | RLX | Barbour, Lewis, Upshur | 37 min |
| Aug 9, 1:59 PM EDT | Severe Thunderstorm Warning | RLX | Kanawha | 31 min |
| Aug 9, 2:06 PM EDT | Severe Thunderstorm Warning | RLX | Taylor | 24 min |
| Aug 9, 2:33 PM EDT | Severe Thunderstorm Warning | RLX | Pocahontas, Randolph | 27 min |
| Aug 9, 2:33 PM EDT | Severe Thunderstorm Warning | RLX | Fayette | 27 min |
| Aug 9, 7:03 PM EDT | Severe Thunderstorm Warning | RLX | Mason | 42 min |
| Aug 9, 7:56 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Mason, Putnam | 34 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.